Nebraska, 2014Wildfire in Nebraska, March 15, 2014
March 15, 2014 · NWS OAX · 2 events in 2 counties and zones
Dry and warm conditions, along with gusty southwest winds, help fuel several fires near Lincoln. Temperatures that reached around 70 degrees combined with dew point readings in the teens to lower 20s lowered relative humidity values to less than 20 percent for several hours from late in the morning through mid afternoon on March 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and warm conditions, along with gusty southwest winds, help fuel several fires near Lincoln. Temperatures that reached around 70 degrees combined with dew point readings in the teens to lower 20s lowered relative humidity values to less than 20 percent for several hours from late in the morning through mid afternoon on March 15th. Winds were southwest at 15 to 30 mph, but shifted to the northeast at 30 to 45 mph as a cold front pressed south by mid to late afternoon. The cooler air helped raise relative humidity readings, but only marginally until early evening when temperatures cooled more significantly. Several fires in the area quickly burned out of control due to the dry, windy weather. One near Lincoln, of unknown origin, caused around $200,000 worth of damage and threatened many structures was contained before doing much more damage. The other significant fire, in Seward county west of Lincoln, started when a controlled burn got out of control. This fire burned around 1,000 acres. In all it was estimated that at least a half dozen good-sized grassfires in southeast Nebraska this day according to a Lincoln fire investigator.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 15, 11:37 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 15, 11:37 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1237 PM CDT SAT MAR 15 2014
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 245 AM CDT SAT MAR 15 2014
EARLY MORNING SATELLITE IMAGERY SHOWED SPLIT SYSTEMS IN BROAD
UPPER TROUGH MOVING ACROSS THE ROCKIES. NORTH SYSTEM WAS DIGGING
SE TWD NWRN WY WITH SRN ONE MOVG E ACROSS SRN NM. SYSTEMS WILL
ATTEMPT TO PHASE/MERGE BUT IF THEY DO...PROBABLY NOT UNTIL WELL
SE OF OUR FORECAST AREA. ALTHOUGH ADDITIONAL JET ENERGY DIGGING
SW ON WEST SIDE OF COMBINED SYSTEMS WILL ADD A BIT OF COMPLEXITY
TO WHOLE EVOLUTION. NONETHELESS...NRN WAVE COULD SPREAD LIGHT
PRECIP INTO NRN ZONES THIS EVENING WITH ELEVATED
INSTABILITY/FRONTOGENETICAL BAND OF PRECIP SETTING UP IN ADVANCE
OF SRN SYSTEM ACROSS MOSTLY IA ZONES. IN ADVANCE OF
THAT...HOWEVER...WILL BE THE TEMPERATURE REGIME THIS AFTN AS A SFC
LOW DEEPENS A LITTLE AND DROPS SE THRU SRN ZONES. THIS WILL LIKELY
SET UP A LARGE TEMPERATURE RANGE N TO S OVER NEBR/WRN IA AND THUS
TIGHTENED UP TEMP GRADIENT ACROSS ZONES...LOWERED NRN AREAS WHERE
CLOUDS WILL LIKELY THICKEN THE QUICKEST AND COOL AIR STARTS
DROPPING SWD EARLIER...BUT RAISED THEM SRN ZONES WHERE SHORT TERM
MODELS SUGGEST READINGS COULD SURPASS 70. CONFIDENCE NOT TERRIBLY
HIGH AND FURTHER ADJUSTMENTS ARE LIKELY AS DAY UNFOLDS.
AS FOR PRECIP TONIGHT...THE SRN AREA OF QPF POSES A BIT OF A
QUANDARY AS 00Z NAM BROUGHT IN MORE ELEVATED INSTABILITY BY 00Z
INTO SERN ZONES AND GENERATED OVER A 1/2 INCH OF PRECIP NEAR SE IA
ZONES THROUGH EARLY TNGT. THIS WAS ALONG WITH RAPIDLY COOLING SFC
TEMPS PROVIDING SEVERAL INCHES OF SNOW WITH A POSSIBLE SLEET MIX
TO START. ALTHOUGH 00Z GFS/ECMWF/CMC WERE MUCH LESS WITH THEIR
RESPECTIVE QPF...AND MORE ACCEPTABLE...THEY TOO COOLED SFC TEMPS
OFF QUICKLY AS LIFT AND EVAPORATIVE COOLING DO THEIR THING.
THUS...MADE ADJUSTMENTS COOLING TEMPS OFF QUICKER IN THE EVENING
PROVIDING A SWITCH TO A BRIEF SLEET/RAIN MIX THEN SNOW EARLIER.
ALTHOUGH NAM APPEARED ERRONEOUS OUTLIER WITH QPF...OTHER MODELS
ALSO SIGNALED SERN IA HAVING THE HIGHEST POTENTIAL FOR MEASURABLE
THIS EVENING THUS UPPED POPS THAT AREA THE MOST. FOR NOW KEPT ANY
SNOW ACCUMULATIONS GENERALLY LESS THAN AN INCH BASED ON MUCH
LIGHTER QPF PER ECMWF WHICH LOOKED BETTER AT THIS TIME THAN
HEAVIER NAM.
NRN PIECE OF ENERGY ATTEMPTING TO PHASE IN WITH SRN SYSTEM MOVES E
OF THE FA FAIRLY QUICKLY SUNDAY MORNING AND GFS/NAM SUGGEST A
QUICKER CLEARING AS PRECIP ENDS. HOWEVER...THEY WERE ALSO A BIT
STRONGER WITH THEIR COLD ADVECTION TONIGHT AND THUS NET CHANGE MAY
NOT ALLOW TEMPS TO GET ANY WARMER THAN PREV FORECAST AND THUS
LITTLE CHANGES MADE.
PATTERN REPEATS ITSELF THEN FOR MONDAY AS RETURN FLOW AND WARM
ADVECTION SETS UP AHEAD OF NEXT TROUGH. BASED ON ECMWF...WHICH HAS
HANDLED THESE WARM-UPS BETTER THAN GFS...BUMPED UP HIGHS MONDAY A
FEW DEGREES...ESPECIALLY WRN ZONE.
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 245 AM CDT SAT MAR 15 2014
GFS/ECMWF HAVE BECOME MORE IN AGREEMENT...WITH A NORTHERN
SOLUTION...WITH THE TRACK OF THIS NEXT TROUGH THAT WILL BRING THE
NEXT CHC OF PRECIP TO FORECAST AREA...MAINLY TUE/TUE NIGHT.
GENERALLY THIS COULD LEAD TO LOWER POPS WITH LESS SNOW...BUT SNOW
OR R/S MIX MENTION WAS MAINTAINED NORTH TUESDAY AND ALL AREAS TUE
NIGHT AS COLD AIR WRAPS IN BEHIND TROUGH.
BEYOND THAT...APPEARED BULK OF THE TROUGH ENERGY WILL HAVE SHIFTED
E OF THE FA BY WEDNESDAY. ALTHOUGH A TRAILING WAVE COULD PROVIDE
VERY SMALL PRECIP CHCS WED...OPTED TO LEAVE FORECAST AREA DRY WED
WITH DRY WEATHER AND MODERATING TEMPERATURES THEN THROUGH END OF
THE WEEK. DID BUMP UP TEMPS A BIT ON THURSDAY OVER PREV FCST/MODEL
BLEND AS TREND OF MODELS UNDERPLAYING POTENTIAL WARM-UPS HAS BEEN
NOTED RECENTLY.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1228 PM CDT SAT MAR 15 2014
VFR CONDITIONS ARE EXPECTED THROUGH 00Z. A BAND OF LIGHT PCPN IS
FORECAST TO DROP SOUTH ACROSS THE TAF SITES AFTER 03Z AT KOFK AND
AROUND 04Z-05Z AT KOMA AND KLNK. TEMPERATURES COOL QUICKLY
ALLOWING MUCH OF THE PCPN...IF ANY...TO FALL AS SNOW. HAVE
INCLUDED A PROB30 GROUP FOR THE SNOW CHANCE. CIGS ARE FORECAST TO
COME DOWN TO MVFR CONDITIONS BUT IFR CANNOT BE COMPLETELY RULED
OUT IN ANY FALLING SNOW. NORTHEAST SFC WINDS WILL BE GUSTING TO 30
TO 35 KTS OVERNIGHT AND SLOWLY DIMINISHING AFTER SUNRISE ON
SUNDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...KERN
Hazardous weather outlook, Mar 15, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT SAT MAR 15 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
530 AM CDT SAT MAR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT...GENERALLY
OVER SOUTHWEST IOWA AND SOUTHEAST NEBRASKA...AS LOW PRESSURE
TRACKS SOUTHEAST FROM NEBRASKA INTO SOUTHWEST MISSOURI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
CHERMOK
Wildfire, Lancaster
- When
- March 15, 2:00 PM CST to 5:00 PM CST
- Where
- Lancaster forecast zone
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
A brush and grass fire burned just about everything between the Salt Creek Levee Trail, a line of train tracks to the west and West A and South Streets according to the Lincoln Journal. It was unknown what started this fire. The fire caused about $200,000 damage to foam board, shingles, trucks and a trailer at While Castle Roofing. It also threatened numerous structures in the area briefly before being extinguished.
Wildfire, Seward
- When
- March 15, 3:00 PM CST to 9:30 PM CST
- Where
- Seward forecast zone
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Wind fueled a fire that started as controlled burn causing to get out of control and burn 1,000 acres from 168th and Bluff Roads nearly all the way to Highway 34 two miles to the south. The area is a few miles southeast of Garland. The flames destroyed a machine shed with machinery in it, scorched the side of a horse barn and also damaged equipment at another property nearby. Crews from more than a dozen fire departments responded. The Nebraska State Patrol helicopter helped spot the fire from the air.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Texas, March 15, 2014$40,000 · 6 events
- Wildfire in California, March 15, 2014$35,000 · 1 event
- Hail and Damaging Winds in Texas, March 15, 20142 in hail · 11 events
- High Wind in Texas, March 15, 201451 kt wind · 10 events
- High Wind in New Mexico, March 15, 201460 kt wind · 5 events
- Dust Storm and High Wind in Arizona, March 15, 201452 kt wind · 4 events
- Hail in Texas, March 15 to 16, 2014$8,000 · 1.75 in hail · 4 events
- High Wind in Oklahoma, March 15, 201450 kt wind · 3 events
- High Wind in New Mexico, March 15 to 16, 201451 kt wind · 2 events
- High Wind in Texas, March 15 to 16, 201455 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, March 15, 20141 event
- Dust Storm in Oklahoma, March 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494913, 494914.